Arizona, 2012

Tornado and Hail in Arizona, May 9, 2012

May 9, 2012 · NWS TWC · 4 events in 3 counties and zones

Moisture crept into southern moisture ahead of a weak upper level trough. Hail and landspout tornadoes occurred with thunderstorms near the Mexican border.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Moisture crept into southern moisture ahead of a weak upper level trough. Hail and landspout tornadoes occurred with thunderstorms near the Mexican border. The cold downrush of wind from these storms generated an outflow boundary that progressed northwest across Pima and Pinal Counties resulting in strong winds and reduced visibility in blowing dust. Visibilities were reduced to a quarter mile or less for several minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at May 9, 8:36 AM MST, 4 hours 24 minutes earlier.

Area forecast discussion, May 9, 8:36 AM MST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
836 AM MST WED MAY 9 2012

.SYNOPSIS...A LOW PRESSURE SYSTEM TRACKING THROUGH NORTHERN MEXICO
WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA THIS AFTERNOON
AND EVENING. A FEW RESIDUAL SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE NEAR THE NEW MEXICO BORDER THURSDAY. OTHERWISE...DRY
CONDITIONS AND WARMING TEMPERATURES ARE THEN EXPECTED INTO THIS
WEEKEND.

&&

.DISCUSSION...LATEST WV SATELLITE IMAGERY SHOWS THE UPPER LOW ACROSS
NORTHERN MEXICO. MEANWHILE...DEEP LAYER EASTERLY FLOW HAS BROUGHT IN
CONSIDERABLY MORE MOISTURE INTO SOUTHEAST ARIZONA WITH SURFACE
DEWPOINTS NOW IN THE LOWER TO MIDDLE 40S FOR MUCH OF THE FORECAST
AREA. MOISTURE WAS JUST ON ITS WAY IN DURING THE RELEASE OF THE 12Z
KTWC SOUNDING WHICH DEPICTED 0.35 INCHES OF PWAT. MEANWHILE...WE'RE
ALREADY SEEING A FEW CONVECTIVE SHOWERS THIS MORNING MAINLY OVER
COCHISE COUNTY WITH A FEW CG STRIKES. IT SHOULD EVOLVE INTO A VERY
INTERESTING LATE MORNING THROUGH AFTERNOON AS MLCAPE VALUES INCREASE
TO ABOUT 1000 J/KG WITH INVERTED V SOUNDINGS AS SURFACE DEWPOINT
DEPRESSIONS WILL BE ABOUT 45 TO 50 DEGREES F. AS STORMS DEVELOP EAST
OF TUCSON...THEY WILL PUSH TO THE WEST-NORTHWEST WITH 20 KTS OF
STEERING FLOW. SOME OF THESE STORMS ARE EXPECTED TO BE STRONG AND
OUR MAIN CONCERN CONTINUES TO BE STRONG AND GUSTY WINDS WITH
RESULTING BLOWING DUST. CURRENT FORECAST DOES HANDLE THIS WELL WITH
NO CHANGES EXPECTED AT THIS TIME. A SPECIAL NOTE TO OUR DATA
CUSTOMERS...WE DO PLAN ON RELEASING A SPECIAL 18Z KTWC SOUNDING TO
BETTER CAPTURE THE PROFILE AND MOISTURE INCREASE.

THE UPPER LOW WILL CONTINUE TO PUSH EAST THURSDAY WITH ENOUGH
RESIDUAL MOISTURE FOR A SLIGHT CHANCE TO LOW END CHANCE POPS MAINLY
NEAR THE NEW MEXICO BORDER. THEREAFTER...GENERALLY DRY CONDITIONS
ARE EXPECTED INTO EARLY NEXT WEEK WITH MUCH WARMER TEMPERATURES THIS
WEEKEND INTO EARLY NEXT WEEK.

&&

.AVIATION...EASTERLY FLOW ASSOCIATED WITH LOW PRESSURE MOVING
THROUGH SONORA MEXICO WILL CONTINUE TO INCREASE MOISTURE ACROSS THE
AREA. THUS EXPECT BETTER AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS
TODAY.

THRU 19Z...FEW-SCT100 SCT-BKN150-200 WITH ISOLD -SHRA OR -TSRA
DVLPG...MAINLY EAST OF KTUS. BTWN 09/19Z AND 10/04Z SCT080-100
BKN150 SCT SHRA/TSRA. LCL CIGS BKN040 WITH MTNS OBSCD. WIND GUSTS UP
TO 45 KTS NEAR TSTMS. AFT 10/04Z SCT100 BKN150 ISOLD SHRA. SURFACE
WIND EASTERLY 10-20 KTS WITH LOCAL GUSTS UP TO 30 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A LOW PRESSURE SYSTEM PUSHING THROUGH SONORA MEXICO
TODAY WILL BRING A SUSTAINED EASTERLY FLOW IMPORTING MOISTURE INTO
THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE
AREA THIS AFTERNOON AND EVENING...WITH STRONG GUSTY OUTFLOWS
ASSOCIATED WITH SOME STORMS.

SHOWER ACTIVITY WILL RETREAT AS LOW EXITS...TAKING MOISTURE WITH IT.
HOWEVER...MAY STILL SEE ISOLATED ACTIVITY NEAR THE NEW MEXICO BORDER
THURSDAY. DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES WILL RETURN
FRIDAY THROUGH SUNDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, May 9, 5:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
500 AM MST WED MAY 9 2012

AZZ503>514-100600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
500 AM MST WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL CONTINUE TO INCREASE TODAY AS LOW PRESSURE MOVES
ACROSS SONORA MEXICO. EXPECT MORE WIDESPREAD SHOWER AND THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. DRY LIGHTING WILL BE
POSSIBLE...ESPECIALLY WITH THE EARLY THUNDERSTORM DEVELOPMENT.
HOWEVER BRIEF LOCALLY HEAVY RAINFALL WILL BE POSSIBLE BY THE MID
TO LATE AFTERNOON HOURS INTO EARLY THIS EVENING. THUNDERSTORM
OUTFLOWS UP TO 50 MPH ARE POSSIBLE WITH THE STRONGEST CELLS WHICH
MAY PRODUCE AREAS OF BLOWING DUST...WHERE VISIBILITIES MAY BRIEFLY
DROP BELOW A HALF OF A MILE. ALL ACTIVITY WILL COME TO AN END BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A FEW SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THURSDAY ACROSS GRAHAM...COCHISE AND
GREENLEE COUNTIES. ELSEWHERE ON THURSDAY IT WILL BE DRY.

MUCH WARMER TEMPERATURES ARE IN THE FORECAST FOR THIS WEEKEND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 61 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado, 1 strong wind. Local standard time, as filed.

Tornado, Santa Cruz

When
May 9, 1:00 PM MST to 1:02 PM MST
Where
Santa Cruz County, 4.17 mi N of Nogales to 4.48 mi N of Nogales
Rating
EF0
Path length
0.31 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
31.410, -110.939

A dust devil briefly spun up into a landspout tornado just south of Rio Rico.

Hail, Santa Cruz

When
May 9, 1:10 PM MST to 1:20 PM MST
Where
Santa Cruz County, Rio Rico
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
31.500, -110.980

Hail up to the size of pennies covered the ground in Rio Rico.

Strong Wind, Tucson Metro Area

When
May 9, 2:15 PM MST to 3:00 PM MST
Where
Tucson Metro Area forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Several four inch diameter tree limbs were broken in eastern sections of Tucson. The Tucson ASOS measured a peak gust of 52 mph.

Hail, Cochise

When
May 9, 2:40 PM MST to 2:50 PM MST
Where
Cochise County, Douglas
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
31.350, -109.550

Hail up to the size of pennies covered the ground in Douglas. Heavy rain and minor street flooding accompanied the hail.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyThe tornado archive for Arizona, 2012Warnings in Arizona, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374733, 374734, 374722, 374735.